Wisconsin, 2013

Drought in Wisconsin, March 1 to 31, 2013

March 1 to 31, 2013 · NWS GRB · 3 events in 3 counties and zones

Despite above normal precipitation for March 2013, severe drought (D2) conditions that developed in parts of Lincoln County, Oneida County and Vilas County in November 2012 continued into April 2013.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Despite above normal precipitation for March 2013, severe drought (D2) conditions that developed in parts of Lincoln County, Oneida County and Vilas County in November 2012 continued into April 2013.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 28, 10:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Feb 28, 10:50 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1050 PM CST THU FEB 28 2013

UPDATED AVIATION PORTION FOR 06Z TAF ISSUANCE

.UPDATE...
ISSUED AT 833 PM CST THU FEB 28 2013

DRIER AIR ADVECTING INTO THE RGN FM SPRAWLING ANTICYCLONE CENTERED
OVER HUDSON BAY IS BATTLING WITH THE LOW-LEVEL MOISTENING EFFECTS
OF LAKES MICHIGAN AND SUPERIOR. THE OUTCOME WL DETERMING THE CLOUD
COVER ACRS THE RGN THE NEXT 24 HRS. WITH THE HELP OF SOME SUN AND
MIXING LATE THIS AFTN...THE DRIER AIR WAS ABLE TO HELP PUNCH SOME
HOLES IN THE OVERCAST. THOSE HAVE SINCE DISAPPEARED. BUT THE
UPSTREAM EDGE OF THE CLDS WAS CONTG TO BE DRIVEN SWD ACRS NRN LAKE
MICHIGAN...SO THE DRIER AIR WAS STILL SURGING TOWARD THE AREA.

FEELING IS THAT WE WL EVENTUALLY GET SOME DECR IN CLDS...BUT IT/S
GOING TO TAKE LONGER THAN EARLIER ANTICIPATED. RADAR RETURNS ALSO
INDICATE PLENTY OF FLURRIES STILL ARND...SO WL KEEP THOS GOING A
WHILE LONGER.

CONDITIONS WILL BECOME MORE FAVORABLE FOR LAKE-EFFECT OFF LAKE
MICHIGAN LATER TNGT AS WINDS ALOFT VEER MORE NELY WHILE WINDS OVER
THE LAND LIKELY BACK A LITTLE AS A LAND-BREEZE CIRCULATION STARTS
TO BECOME ESTABLISHED. THE ADDED LOW-LEVEL CONVERGENCE NEAR THE
SHORE WL PROBABLY GENERATE AT LEAST SOME FLURRIES IF NOT SOME LGT
SHSN. BUT THE AIR ALOFT WL BE INCREASINGLY DRY...SO CLOUDS WON/T
BE ABLE TO ATTAIN MUCH DEPTH WITHOUT ENTRAINING DRY AIR. THAT
SHOULD KEEP THINGS IN CHECK.

UPDATED PRODUCT SUITE WL BE OUT ASAP.
&&

.SHORT TERM...TONIGHT AND FRIDAY
ISSUED AT 253 PM CST THU FEB 28 2013

UPPER LOW AND ASSOCIATED SURFACE LOW NOW OVER WESTERN NEW
YORK...WITH WEAK RIDGE BUILDING IN OVER REGION. QUESTION OF THE
FORECAST IS CLEARING OR NOT. VISIBLE SAT TRENDS HAVE CLEARING
WORKING INTO CENTRAL MN AND THE UPPER PENINSULA OF MI WITH THINNING
OF THE CLOUD FIELD INTO MUCH OF NORTHERN WI.

HUDSON BAY HIGH SENDING MUCH DRIER AIR SOUTH WITH DEW POINTS IN
THE TEENS ATTM...5 TO 10 DEGREES THAN WHAT MODELS INITIALIZED AT.
QUESTION IS WILL CURRENT MOISTURE GET TRAPPED BELOW INVERSION AND
HALT CLEARING TREND. INTERESTING POINT IS THAT NAM CROSS SECTION
ACTUALLY SHOWING LESS LLVL MOISTURE THAN GFS. ALSO ITS 925MB
MOISTURE FIELD IS VERIFYING BETTER THAN GFS AT THIS TIME. WILL
SIDE WITH DRIER AIR WINNING OUT AND CLEAR THINGS...THOUGH SLOWER
THAN WHAT NAM WOULD SUGGEST. WITH WINDS AND SLOWER CLEARING...WILL
BUMP TEMPS UP TONIGHT FROM EARLIER FORECAST. FEW FLURRIES STILL
SEEN OVER VILAS COUNTY OFF LAKE SUPERIOR...EXPECT TO END NEXT FEW
HOURS WITH DRY AIR WORKING IN. WILL NOT CARRY WORDING INTO THE
EVENING.

MID AND HIGH CLOUDS TO LINGER OVER REGION ON FRI AS WEAK S/W MOVES
THROUGH. FEEL PARTLY CLOUDY IS THE WAY TO GO.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY
ISSUED AT 253 PM CST THU FEB 28 2013

MEDIUM RANGE MODELS ARE IN DECENT AGREEMENT THROUGH 00Z MONDAY
BEFORE LARGE SPREADS IN THE MASS FIELDS DEVELOP AS THE NEXT SYSTEM
CROSSES THE PLAINS.  MODEL CONSISTENCY IS ALSO PROBLEMATIC...SINCE
THE 12Z MODELS YESTERDAY TRENDED NORTHWARD...WHILE THE LATEST RUNS
RETURNED THE COMPACT CYCLONE WELL BACK TO THE SOUTH.  AT THIS
POINT...WILL SIDE WITH THE GFS ENSEMBLE MEAN...WHICH HAS A SOLUTION
BETWEEN THE CANADIAN AND ECMWF/GFS.

FRIDAY NIGHT THROUGH SUNDAY...CANADIAN HIGH PRESSURE WILL BE MOVING
FROM THE NORTHERN GREAT PLAINS TO THE WESTERN GREAT LAKES FRIDAY
NIGHT AND SATURDAY.  A SURGE OF VERY DRY AIR WILL ENSURE ANY SORT OF
LOW CLOUDS WILL HAVE DISSIPATED BY THE START OF FRIDAY EVENING.
HOWEVER...THE CIRRUS CURRENTLY OVER THE PLAINS WILL BE SLOWLY
PROGRESSING TO THE EAST ACROSS THE STATE FRIDAY NIGHT THROUGH MIDDAY
SATURDAY...AND SHOULD BE ENOUGH TO PROVIDE PARTLY CLOUDY CONDITIONS
AT TIMES.  AFTER A PERIOD OF MOSTLY CLEAR CONDITIONS SATURDAY
AFTERNOON...AN ADDITIONAL ROUND OF CIRRUS WILL SPILL OVER THE
INCOMING MID-LEVEL RIDGE SATURDAY NIGHT...BUT AGAIN...NOTHING MORE
THAN PARTLY CLOUDY CONDITIONS ARE EXPECTED.  SKIES RETURN TO MOSTLY
CLEAR ON SUNDAY THANKS TO HIGH PRESSURE LINGERING ACROSS THE AREA.
HIGH TEMPERATURES SATURDAY AND SUNDAY WILL BE IN THE MID TO UPPER
20S.  LOWS HAVE A BETTER CHANCE OF TANKING SATURDAY NIGHT AND WILL
LOWER TEMPS ACROSS THE NORTH.  FRIDAY NIGHT IS NOT AS CLEAR...AND
DEPENDS UPON THE THICKNESS OF THE CIRRUS.  WILL STAY CONSERVATIVE
WITH TEMPS.

REST OF THE FORECAST...WILL BE WATCHING A SHORTWAVE MOVING ACROSS
THE PLAINS AND THE OHIO VALLEY MONDAY AND TUESDAY.  COMPACT NATURE
OF THE SHORTWAVE COMBINED WITH THE LATEST PROJECTED TRACK SUGGESTS
VERY LITTLE IMPACT FROM THE WAVE AS IT TRACKS SOUTH OF THE REGION.
WILL START TRIMMING BACK PRECIP CHANCES.  TEMPERATURES TO REMAIN
BELOW NORMAL THROUGH TUESDAY AS MEAN TROUGHING HOLDS FIRM ACROSS THE
REGION.  DID LOWER LOW TEMPS SUNDAY NIGHT SINCE THERE WILL BE A VERY
DRY AIRMASS AND LIGHT WINDS IN PLACE.  COULD FINALLY SEE A WARMING
TREND WEDNESDAY THROUGH FRIDAY OF NEXT WEEK AS HEIGHTS REBOUND
BEHIND THE EARLY WEEK CYCLONE.
&&

.AVIATION...FOR 06Z TAF ISSUANCE
ISSUED AT 1049 PM CST THU FEB 28 2013

MAIN AVN FCST ISSUE WL BE CLDS. DRY AIR FROM CANADIAN AIRS FROM
CANADIAN HIGH SHOULD EVENTUALLY WIN OUT AND BREAK UP MOST OF THE
CLOUDS...BUT THAT WILL BE A SLOW PROCESS. COULD BE SOME SHSN NEAR
THE LAKE BY MORNING.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE.........SKOWRONSKI
SHORT TERM.....TE
LONG TERM......MPC
AVIATION.......SKOWRONSKI
Hazardous weather outlook, Feb 28, 2:35 PM CST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
235 PM CST THU FEB 28 2013

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-012045-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
235 PM CST THU FEB 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

LMZ521-522-541>543-012045-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
235 PM CST THU FEB 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Brown

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

Despite another month of above normal precipitation across north central Wisconsin, southwest Vilas County remained in the severe drought (D2) category throughout March 2013.

Drought, Oneida

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Oneida forecast zone
Reported by
Drought Monitor
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Despite another month of above normal precipitation across north central Wisconsin, western Oneida County remained in the severe drought (D2) category throughout March 2013.

Drought, Lincoln

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Despite another month of above normal precipitation across north central Wisconsin, northwest Lincoln County remained in the severe drought (D2) category throughout March 2013.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433056, 433057, 433059.